Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

Watery diarrhea, stomach cramps. Is it traveller's diarrhea? On birth control pills. Will antibiotics affect the efficiency of the contraceptives?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4362 Questions
Question
Hi, My symptoms have been:
- Watery Diarrhoea once a day for the last two days
- Painful, periodic stomach/large intestine cramps (the area between my ribs above my belly button)
- Wind and bleaching
I am currently living in Egypt and have consulted my travel doctor booklet, but am unsure if this is classic travellers diarrhoea (but I am not having to run to the toilet more than once a day) or if it's Giardia. I have antibotics on me for both kinds.
Also - I am on the pill, please advise if I am on antibotic (single dose) if this will affect the contraception. If so, how many days I must take consecutively for it to work again. Thank you.
Posted Tue, 8 May 2012 in Digestion and Bowels
 
 
Answered by Dr. Rakesh Madhyastha 2 hours later
Hello,
Thanks for posting your query
The symptoms that you are currently describing point towards an infective process in the intestines. The nature of the infecting organism, cannot be identified without a stool culture, especially in acute cases.
Treatment of you condition would involve the following:
a.     Antibiotics such as fluroquinolones like ciprofloxacin and others like metronidazole or tinidazole are required. However, these are prescription drugs and would require you to be evaluated by a physician.
b.     Take plenty of fluids. I would suggest taking oral rehydration solution to take care of the fluid loss. You can take 1 packet of the powder and dissolve in 1 litre of water. This solution needs to be consumed within 24 hours.
c.     The water and the food that you are consuming needs to come from a reliable source

While some antibiotics do affect the metabolism of oral contraceptive pills, ciprofloxacin has no effect on the metabolism of these pills. However, metronidazole has been shown to reduce the efficacy of these pills sometimes and I would suggest using an additional method of contraception (like a condom) during the time you are taking metronidazole and for about a week thereafter.

I hope I have answered your query, if there no further queries please accept my answer

I wish you a speedy recovery

Regards
Above answer was peer-reviewed by
 
Follow-up: Watery diarrhea, stomach cramps. Is it traveller's diarrhea? On birth control pills. Will antibiotics affect the efficiency of the contraceptives? 2 hours later
Thank you for your prompt reply.
I currently have Noroxin and Tinidazole. Do you recommend one over the other? My travel medical books suggest that the latter is only for Giardia, if I take Noroxin (single dosage of 2x400mg tablets) would this be effective?
And what is the effect of Noroxin with the (contraceptive) pill? Would it work like ciprofloxacin and not have any effect?
Thanks very much, I hope to hear from you promptly.
 
 
Answered by Dr. Rakesh Madhyastha 2 hours later
Hello,

Thanks for reverting.

Even though norfloxacin and tinidazole would be effective at relieving the symptoms, the dose of norfloxacin ( 2X400 mg) that you have mentioned would not be sufficient. Even though the symptoms might be relieved, it is always advisable to take a complete course of an antibiotic. I would suggest that you consult a local general practitioner and get the complete course prescribed. Norfloxacin does work like ciprofloxacin and would not have any effect on the effectiveness of the oral contraceptive pills.

Tinidazole is known to reduce the efficacy of the oral contraceptive pills. I would suggest that an an additional method of contraception like a condom or a spermicide be used while you are taking the drug and for a week thereafter.

I hope I have answered your query. Please accept my answer if you have no further queries

I wish you good health and a speedy recovery

Regards
Above answer was peer-reviewed by
 
Follow-up: Watery diarrhea, stomach cramps. Is it traveller's diarrhea? On birth control pills. Will antibiotics affect the efficiency of the contraceptives? 17 hours later
Hello Doctor,

I took 2 tablets of Norfloxacin last night and 30min later felt completely nauseas and vomited. I then proceeded to ring my company's doctor in egypt who recommended I take Antinal (a gastro-antiseptic)- I googled this and could not find any good description of the drug or possible side effects. It is a drug that seems to only be made and distributed in Egypt. I bought some and took 3 over the last 16hrs, the cramps have subsided and I did not need to wake up last night and run to the toilet. I am still getting "stomach" cramps as the drug wears off after every 6 hours.

Please give me some advice on this drug, I will continue to take for three days but am doubtful that it will actually target the problem and not just the symptoms.

Thanks.
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
Hello,

Thanks for replying.

I could not find the contents of tab atinal. As it has helped you, you may continue its use as suggested by your doctor. If you could specify the contents of the pill, I may be able to give you some information regarding its efficacy and side effects.

The antibiotic (Norfloxacin) which you were taking would have been adequate for the current problem. The symptoms would subside with it in a few days. However it looks like you have developed drug induced gastritis which has caused the nausea. Omeprazole an anti gastritis pill which is available over the counter at most places along with some antiemetic (antivomiting) pill would have settled your vomiting while you are on it.

Hope this helps. Revert back to me if you have any further queries.

I wish you a speedy recovery.

Regards

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor